Thunderstorm Wind, Kenton
- When
- April 9, 12:35 PM EST to 12:38 PM EST
- Where
- Kenton County, 1.28 mi WNW of Atwood
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -84.550
Penny size hail also fell with this storm.
Severe thunderstorms developed when an upper level disturbance interacted with a moist and unstable air mass over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Severe thunderstorms developed when an upper level disturbance interacted with a moist and unstable air mass over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 9, 9:00 AM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT THU APR 9 2015
.SYNOPSIS...
MULTIPLE UPPER LEVEL DISTURBANCES WILL BRING OCCASIONAL SHOWERS
AND THUNDERSTORMS TO THE AREA TODAY AND INTO THE EVENING HOURS. A
COLD FRONT WILL MOVE THROUGH LATE TONIGHT INTO EARLY FRIDAY MORNING.
HIGH PRESSURE WILL THEN WORK INTO THE REGION DURING THE DAY ON
FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOUTHWEST MOIST FLOW WITH ILN/S FA IN WARM SECTOR TODAY. MID LEVEL
S/W OVER THE CENTRAL PLAINS TO LIFT NE AND TAKE ON NEGATIVE TILT
AS IT MOVES INTO MS VLY BY EVENING AND THE GREAT LAKES OVERNIGHT.
ILN/S 12Z SOUNDING SHOWS ELEVATED MIXED LAYER WITH STEEP LAPSE RATES
BETWEEN 700 AND 500 MB. THIS WILL HELP PROVIDE INSTBY TODAY. MODIFYING
THIS MORNINGS SOUNDING WITH 71/62 TEMP/DEWPOINT YIELDS BLYR CAPE
OF 1500 J/KG. EXPECT THIS MODERATE INSTBY TO FUEL STORMS WITH A
TIME FRAME DURING THE EARLY AFTN.
THE CONVECTIVE ENABLING MODELS SHOWING A CONSISTENT SIGNAL WITH A
ROUND OF CONVECTION DURING THE EARLY AFTN AT LEADING EDGE OF LOW
LEVEL JET. PW/S AROUND 1.5 INCHES WHICH IS GREATER THAN 250
PERCENT OF NORMAL. STORMS WILL BE EFFICIENT RAIN PRODUCERS.
AFTER THIS AFTN ROUND OF STORMS EXPECT A GENERAL LULL GOING INTO
THE EVENING BEFORE NEXT ROUND OF STORMS AFTER MIDNIGHT ASSOCIATED
WITH THE COLD FRONT.
WILL CONTINUE FLASH FLOOD WATCH WITH ANTECEDENT CONDITIONS VERY WET
AND A COUPLE OF ROUNDS OF STORMS EXPECTED.
IN WARM SECTOR...HIGHS IN THE MID/UPPER 70S EXPECTED TODAY.
PREVIOUS DISCUSSION...
WENT WITH A NAM AND HRW ARW/NMM BLEND FOR THIS FORECAST. AS AN
UPPER LEVEL DISTURBANCE MOVED THROUGH OVERNIGHT SHOWERS AND
THUNDERSTORMS DEVELOPED ACROSS PRIMARILY NORTHERN PORTIONS OF THE
FA. SOME OF THESE THUNDERSTORMS REMAIN OVER NORTHERN PORTIONS OF
THE FA.
ANOTHER DISTURBANCE IS EXPECTED TO MOVE THROUGH DURING THE
LATE MORNING AND INTO THE AFTERNOON HOURS. THIS FEATURE WILL ALLOW
FOR ADDITIONAL WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. SOME
OF THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY SEVERE THREATS. IN ADDITION...DUE TO ALL
THE PREVIOUS RAINFALL...ADDITIONAL RAINFALL MAY LEAD TO FLOODING
ISSUES. THE ENTIRE AREA IS IN A SLIGHT RISK FOR EXCESSIVE
RAINFALL. DUE TO THE EXPECTED ADDITIONAL RAINFALL DECIDED TO EXPAND THE
FLASH FLOOD WATCH TO COVER THE WHOLE AREA AND ALSO TO EXTEND IT IN
TIME THROUGH TONIGHT.
SOUTHERLY FLOW WILL PICK UP ACROSS THE FA TODAY. WIND GUSTS OF 25
TO 30 MPH WILL BE POSSIBLE TODAY. DECENT SOUTHERLY FLOW WILL ALSO
HELP TEMPERATURES RISE INTO THE 70S TO AROUND 80 TODAY. THIS IS
WELL ABOVE NORMAL FOR THIS TIME OF YEAR.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THERE WILL BE A BRIEF LULL OR DECREASE IN THE PRECIPITATION AT THE
START OF THE SHORT TERM. THIS WILL BE SHORT LIVED AS ANOTHER UPPER
LEVEL DISTURBANCE IS EXPECTED TO MOVE THROUGH THE AREA THIS
EVENING BRINGING ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT TO
THE REGION. SOME OF THESE STORMS MAY ALSO BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.
A COLD FRONT WILL APPROACH AND MOVE THROUGH TONIGHT INTO EARLY
FRIDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS
FEATURE. THE PRIMARY THREAT WILL BE DAMAGING WINDS ALTHOUGH A
TORNADO CANNOT BE RULED OUT. CONTINUED TO HIGHLIGHT THE SEVERE
THREAT IN THE HWO. STORMS WILL MOVE OUT EARLY FRIDAY MORNING AND
HIGH PRESSURE WILL THEN BUILD INTO THE REGION. WINDS WILL BE GUSTY
AT TIMES TONIGHT INTO FRIDAY. WIND GUSTS UPWARDS OF 30 TO 35 MPH
WILL BE POSSIBLE TONIGHT INTO FRIDAY. WINDS WILL DECEASE FRIDAY
EVENING WITH HIGH PRESSURE.
A FEW SHOWERS ARE POSSIBLE ACROSS EXTREME NORTHERN PORTIONS OF THE
FA FRIDAY NIGHT. THIS IS DUE TO AN UPPER LEVEL DISTURBANCE THAT
WILL STAY PRIMARILY NORTH OF THE FA. HIGH PRESSURE AND COOLER
WEATHER WILL BE IN PLACE FOR SATURDAY.
SKIES WILL BE MOSTLY CLEAR SATURDAY NIGHT. TEMPERATURES ARE
EXPECTED TO DROP DOWN INTO THE 30S ACROSS THE FA SATURDAY NIGHT.
WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...THERE IS THE
POTENTIAL FOR FROST FORMATION ACROSS PORTIONS OF THE FA.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
PERIOD STARTS TRANQUIL BUT ACTIVE WEATHER IS FORECAST TO RETURN
EARLY NEXT WEEK. A LARGE AREA OF HIGH PRESSURE WILL BE MOVING ACROSS
THE AREA ON SUNDAY. THIS WILL BRING A DRY SPELL THROUGH THE
WEEKEND.
FOR MONDAY THROUGH WEDNESDAY...A WAVY FRONTAL BOUNDARY CONTAINING
ABUNDANT DEEP MOISTURE WILL DEVELOP...RESULTING IN A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS EACH DAY. THOUGH IT IS TOO EARLY TO GIVE
AN ACCURATE PREDICTION FOR COVERAGE...DURATION AND INTENSITY OF
THUNDERSTORMS FOR A PARTICULAR LOCATION...THE POTENTIAL EXISTS FOR
SEVERAL ROUNDS OF STRONG TO SEVERE CONVECTION FOR THE FIRST HALF OF
NEXT WEEK.
TEMPERATURES WILL SHOW A WARMING TREND STARTING ON SUNDAY AS THE LOW
LEVEL FLOW TURNS SOUTHERLY...WITH HIGHS REACHING AROUND 70 IN MOST
LOCATIONS BY WEDNESDAY.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS PREVAIL TO START THE TAF PERIOD WITH SOUTH WINDS TO
GRADUALLY INCREASE DURING THE MORNING. EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TO MOVE ACROSS ALL TERMINALS THIS
AFTERNOON. STILL SOME TIMING UNCERTAINTIES SO DID NOT WANT TO GO
WITH TEMPO THUNDER AT THIS POINT. JUST STUCK WITH VCTS DURING THE
TIME PERIOD WHEN THE CHANCE IS HIGHEST. BUT CERTAINLY CONVECTION
WILL BE POSSIBLE OUTSIDE THAT WINDOW. SOUTH WINDS WILL GUST UP TO
25 KT THIS AFTERNOON. WINDS SHOULD DIMINISH SOMEWHAT TOWARDS 00Z
WITH A LULL IN CONVECTIVE ACTIVITY. BUT MORE STORMS WILL OCCUR
LATE IN THE TAF PERIOD AS A COLD FRONT MOVES THROUGH. BEHIND THE
FRONT EXPECT GUSTY WEST SOUTHWEST WINDS AND A PERIOD OF MVFR
CEILINGS.
OUTLOOK...MVFR CEILINGS ARE POSSIBLE FRIDAY MORNING. WEST WINDS
GUSTING UP TO 30 KT POSSIBLE FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...NOVAK
NEAR TERM...AR
SHORT TERM...NOVAK
LONG TERM...CONIGLIO
AVIATION...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1016 AM EDT THU APR 9 2015 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-101415- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 1016 AM EDT THU APR 9 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1041 AM EDT THU APR 9 2015
OHZ044-051>053-091515-
CHAMPAIGN OH-CLARK OH-LOGAN OH-MIAMI OH-
1041 AM EDT THU APR 9 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MIAMI...
SOUTHEASTERN LOGAN...NORTHWESTERN CLARK AND CHAMPAIGN COUNTIES
THROUGH 1115 AM EDT...
AT 1037 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BROWN...
MOVING NORTHEAST AT 45 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
NICKEL SIZE HAIL...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...URBANA AND
MECHANICSBURG.
ALSO...CHRISTIANSBURG...NORTH HAMPTON...DIALTON...LAWRENCEVILLE...
THACKERY...TERRE HAUTE...TREMONT CITY...WESTVILLE...POWHATTAN AND
LIPPINCOTT ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 4029 8360 4015 8350 4007 8351 3987 8405
4003 8417PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1131 AM EDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 5 S OWENTON 38.47N 84.84W
04/08/2015 OWEN KY EMERGENCY MNGR
DEBRIS ACROSS SOME ROADS IN SOUTHERN PORTIONS OF THE
COUNTY DUE TO FLASH FLOODING.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1149 AM EDT THU APR 9 2015
OHZ035-042-043-091615-
AUGLAIZE OH-DARKE OH-SHELBY OH-
1149 AM EDT THU APR 9 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SHELBY...NORTHEASTERN
DARKE AND SOUTHWESTERN AUGLAIZE COUNTIES THROUGH 1215 PM EDT...
AT 1145 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DARKE
COUNTY AIRPORT...MOVING NORTHEAST AT 45 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MINSTER...NEW BREMEN
AND SIDNEY.
ALSO...YORKSHIRE...OSGOOD...RUSSIA...WILLOWDELL...NEWPORT...EGYPT...
HOUSTON...FORT LORAMIE...LAKE LORAMIE STATE PARK AND NEWBERN ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 4043 8416 4026 8412 4018 8456 4032 8460
4036 8454 4036 8446 4041 8446 4048 8433
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1246 PM EDT THU APR 9 2015
KYZ089-094-091715-
OWEN KY-CARROLL KY-
1246 PM EDT THU APR 9 2015
...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND WESTERN OWEN
COUNTIES THROUGH 115 PM EDT...
AT 1244 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 15 MILES
SOUTHWEST OF CARROLLTON...MOVING NORTHEAST AT 50 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CARROLLTON...PRESTONVILLE...ENGLISH..
GENERAL BUTLER STATE PARK...LANGSTAFF...WORTHVILLE...EASTERDAY...
SQUIRESVILLE...EAGLE STATION...GHENT AND WHEATLEY.
LAT...LON 3869 8520 3869 8517 3876 8502 3856 8487
3850 8503 3852 8503 3856 8501 3856 8507
3859 8509 3858 8521 3863 8523 3866 8526
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT THU APR 9 2015
INZ080-KYZ089>091-094-095-091730-
SWITZERLAND IN-OWEN KY-BOONE KY-CARROLL KY-GALLATIN KY-GRANT KY-
102 PM EDT THU APR 9 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GRANT...
GALLATIN...CARROLL...BOONE...OWEN AND SWITZERLAND COUNTIES THROUGH
130 PM EDT...
AT 1259 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM VEVAY TO 5 MILES SOUTH OF WORTHVILLE...MOVING
NORTHEAST AT 50 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KENTUCKY SPEEDWAY...
WARSAW AND OWENTON.
ALSO...EAGLE STATION...WHEATLEY...MARKLAND...GRATZ...ETHRIDGE...
CARSON...MONTEREY...FLORENCE...SANDERS AND SQUIRESVILLE ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3842 8489 3844 8497 3847 8496 3849 8500
3852 8499 3850 8501 3851 8503 3856 8501
3856 8507 3859 8509 3859 8514 3877 8512
3894 8473 3883 8464 3852 8458 3841 8489
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
119 PM EDT THU APR 9 2015
OHZ088-091745-
SCIOTO OH-
119 PM EDT THU APR 9 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCIOTO COUNTY
THROUGH 145 PM EDT...
AT 117 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FRANKLIN
FURNACE...MOVING NORTHEAST AT 50 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WHEELERSBURG...FRANKLIN FURNACE...POWELLSVILLE AND LYRA.
LAT...LON 3859 8285 3871 8288 3886 8267 3885 8265
3876 8265 3873 8269 3869 8269 3868 8271
3867 8276 3864 8276 3860 8274 3857 8282
HATZOSThe Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Penny size hail also fell with this storm.
Several power poles were knocked down.
Several power poles were snapped along with damage in the Cornerstone subdivision to sheds, swings sets, shingles and window shutters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565727, 565725, 565722, 565723, 565726, 565724.